Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Feeling mild fever, freezing cold and starts swelling. Taking treatment for hypothyroidism. Worrisome

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
My temperature ranges from 96.3 - 97.8 daily. I am freezing cold, then start sweating. Hot flashes are at a minimum now - mostly cold. Last period over a year ago. I frequently have icy cold feet, legs and sometimes my hands too. I am being treated for hypothyroidism, but my symptoms are getting worse instead of better. Foggy thinking, forgetfulness, achy, constinpated and tired all the time. I have been under so much stress the last 10 years with the past year just tremendous. In the last 12 months, my husband lost his job, we were evicted from our home, ( he found a decent job) and then he got diagnosed with cancer. He is now in remission.
Posted Sat, 18 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Aparna Kohli 44 minutes later
Thanks for writing in.
I understand the stress you're under. Each one of your symptoms can be caused by inadequately treated hypothyroidism, stress and possibly depression/anxiety.
To help you better for the hypothyroidism, I would like to know the following details:
a. Can you share your latest TSH, T4 and T3 levels ?
b. What is the dose of thyroxine that you are currently receiving? Since how long have you been taking treatment?

For the stress levels, while I understand its a difficult situation, the following measures can help:
a. Exercise for some time daily. Start with 15-30 minutes. It helps keep the stress away even when you get off
b. Make time for yourself. Do small things that you enjoy doing. Like taking a walk, talking with a friend or reading a book. It can be anything you like
c. Do some yoga or XXXXXXX breathing exercises. These provide instant relief and will help you feel much better instantly.
d. If these measures dont help, please seek professional help from a psychiatrist. You may need some medication and possibly some therapy as well.

Awaiting your reply

Above answer was peer-reviewed by
Follow-up: Feeling mild fever, freezing cold and starts swelling. Taking treatment for hypothyroidism. Worrisome 20 minutes later
I didn't see report, however my doctor told me it was 103 before any treatment. Then I was put on 50mcg of Synthyroid (I couldn't handle 100 - I got severe headaches). Last test it was 62 and I was bumped up to 75 mcg - but now I feel worse. Freezing most of the time. Or my upper body is sweating and my legs and feet are like ice. Very weird. Previously I would fluctuate back and forth - my entire body was hot or cold. I'm more tired, with brain fog and short term memory issues.
I will be getting my cortisol level tested as well as another TSH blood test next week. I will ask for the results.
I'm taking Symbicort, so it makes me jittery, but at least the breathing/exhaling is better. The tightness in my chest is gone now. I have been on Symbicort for two weeks and I am just beginning to feel better. I was concerned about the exercise because of having problems breathing and the chest tightness. So now I think I can do some.
I've been doing some research; will taking an iodine supplement help? Because of high BP (on med), I stay away from salt.
Answered by Dr. Aparna Kohli 29 minutes later
Thanks for writing in.
The dosage of synthyroid is appropriate and needs to be continued. Your issues are definitely not because of the thyroid supplements. Your symptoms could be largely due to stress showing up, particularly since you have been suffering for such a long time. We should also be considering evaluating you for asthma or chronic bronchitis which can cause problems with breathing ( since Symbicort is helping you).
Instead of taking an iodine supplement, you could take other sources of iodine like yogurt, cow's milk, eggs, fish, shellfish, and strawberries. This should provide you with enough iodine.
Hope that helps
Let me know if I can address any more concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor